Alert archive / Montana / Special Weather Statements in 2011

Special Weather Statement, NWS Missoula, MT

August 4, 2011Missoula County, Montana

NWS Missoula, MT issued this special weather statement at Aug 4, 2011, 7:21 PM MDT for Missoula County, Montana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2011, 7:21 PM MDT (01:21 UTC)
Expired
Aug 4, 2011, 7:45 PM MDT
In force
24 min
Issued by
NWS Missoula, MT

County Missoula County, MT

The radar

The Missoula radar (KMSX), 26 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 1.4 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2011-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 120 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2011-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
120 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
2810 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

043 
WWUS85 KMSO 050121
SPSMSO

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
621 PM PDT THU AUG 4 2011

MTZ005-050145-
MISSOULA/BITTERROOT VALLEYS-
721 PM MDT THU AUG 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RAVALLI AND CENTRAL
MISSOULA COUNTIES UNTIL 745 PM MDT...

AT 717 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING 
STRONG THUNDERSTORMS IN THE NORTHERN BITTERROOT AND MISSOULA VALLEYS 
MOVING NORTH AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER...WIND GUSTS UP TO 45 MPH...AND 
HEAVRY RAIN ARE EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MISSOULA...LOLO...
FRENCHTOWN AND MILL CREEK ROAD IN BLACKCAT BURN AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4660 11415 4670 11412 4683 11413 4696 11428
      4702 11428 4704 11426 4702 11408 4697 11396
      4687 11396 4682 11401 4672 11401 4667 11396
      4661 11396
TIME...MOT...LOC 0119Z 177DEG 29KT 4668 11409

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Aug 4, 2:11 PM MDT, 5 hours 10 minutes earlier.

Area forecast discussion, Aug 4, 2:11 PM MDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
211 PM MDT THU AUG 4 2011

.DISCUSSION...

AN APPROACHING TROUGH OVER OREGON NOW IS TRIGGERING THUNDERSTORMS
ACROSS SOUTHERN AND CENTRAL IDAHO AND INTO EXTREME SOUTHWEST
MONTANA. STORMS WILL CONTINUE TONIGHT AND SPREAD INTO WESTERN
MONTANA...MAINLY SOUTH OF INTERSTATE 90.

THE TROUGH REMAINS ANCHORED OVER THE WEST COAST THROUGH THE
WEEKEND...LEAVING THE AREA UNDER SOUTHWEST FLOW. AS A RESULT...THE
DAILY PATTERN OF AFTERNOON THUNDERSTORMS AND SHOWERS OVERNIGHT
WILL MORE OR LESS CONTINUE THROUGH THE WEEKEND. THE MAIN AREAS
AFFECTED WILL CONTINUE TO BE SOUTH OF INTERSTATE 90...AND THE
HIGHLINE ALONG THE CONTINENTAL DIVIDE. OTHERWISE...TEMPERATURES
REMAIN CLOSE TO SEASONAL AVERAGES UNDER PARTLY CLOUDY SKIES AND
LIGHT WINDS.

UNSTABLE AFTERNOON CONDITIONS WILL CONTINUE SUNDAY THROUGH THE
BEGINNING OF THE WEEK...PROMOTING THE DEVELOPMENT OF AFTERNOON
SHOWERS AND POSSIBLY AN ISOLATED THUNDERSTORM. BY MIDWEEK
HOWEVER...THE OVERALL GENERAL LONGWAVE PATTERN IS INDICATIVE OF
HIGH PRESSURE REBUILDING (ALBEIT RATHER FLATLY) ACROSS THE WESTERN
UNITED STATES THROUGH NEXT WEEKEND. THIS WILL ALLOW FOR LITTLE IN
THE WAY OF MOISTURE...KEEPING CONDITIONS MOSTLY PRECIPITATION-FREE
ACROSS THE NORTHERN ROCKIES.

&&

.AVIATION...ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO BUILD THIS AFTERNOON AS AN UPPER LEVEL TROUGH
APPROACHES THE NORTHERN ROCKIES. CONVECTION HAS INITIALIZED ACROSS
NORTH CENTRAL IDAHO AND SOUTHWEST MONTANA AROUND
POTENTIALLY IMPACTING AIRFIELDS KBTM AND KSMN. CONVECTION IS
EXPECTED TO SPREAD FURTHER NORTH AFTER 05/0000Z AND COULD REACH TO
AIRFIELD KMSO. AREAS NORTH OF A LINE FROM KP69 TO KMSO TO KHLN ARE
NOT EXPECTED TO EXPERIENCE WIDESPREAD CONVECTION ALTHOUGH AN
ISOLATED THUNDERSTORM IS POSSIBLE. WITH ANY THUNDERSTORMS THAT
FORM...THE MAIN THREAT WILL BE FOR GUSTY WINDS AND SMALL HAIL.

&&

NOTE: FLOOD WATCHES...WARNINGS AND ADVISORIES WILL NOT BE LISTED BELOW.

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...LEACH
LONG TERM....ALLEGRETTO
AVIATION...SMITH

In the hours before

Local storm report, Aug 4, 4:26 PM MDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
426 PM MDT THU AUG 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     22 S SALMON             44.86N 113.89W
08/04/2011                   LEMHI              ID   TRAINED SPOTTER

            A FEW PIECES OF VINYL SIDING, 4FT TO 6FT LONG, BLOWN OFF
            HOUSE ALONG WITH SMALL TREES KNOCKED DOWN. WIND GUSTS
            ESTIMATED AROUND 50 MPH.

&&

DICKERSON
Special weather statement, Aug 4, 6:58 PM MDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
658 PM MDT THU AUG 4 2011

IDZ006-050130-
SOUTHERN CLEARWATER MOINTAINS-
558 PM PDT THU AUG 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IDAHO COUNTY UNTIL
630 PM PDT...

AT 553 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 25 MILES NORTHWEST OF VICTOR...OR 31 MILES
NORTHWEST OF HAMILTON...MOVING NORTHWEST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...POWELL AND LOLO PASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4661 11471 4662 11470 4663 11459 4665 11456
      4664 11454 4654 11447 4646 11470 4660 11482
      4660 11481
TIME...MOT...LOC 0057Z 152DEG 26KT 4658 11465
Special weather statement, Aug 4, 7:21 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
621 PM PDT THU AUG 4 2011

MTZ005-050145-
MISSOULA/BITTERROOT VALLEYS-
721 PM MDT THU AUG 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RAVALLI AND CENTRAL
MISSOULA COUNTIES UNTIL 745 PM MDT...

AT 717 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS IN THE NORTHERN BITTERROOT AND MISSOULA VALLEYS
MOVING NORTH AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER...WIND GUSTS UP TO 45 MPH...AND
HEAVRY RAIN ARE EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MISSOULA...LOLO...
FRENCHTOWN AND MILL CREEK ROAD IN BLACKCAT BURN AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4660 11415 4670 11412 4683 11413 4696 11428
      4702 11428 4704 11426 4702 11408 4697 11396
      4687 11396 4682 11401 4672 11401 4667 11396
      4661 11396
TIME...MOT...LOC 0119Z 177DEG 29KT 4668 11409

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 6:58 PM MDTSpecial Weather StatementMSO32 min
Aug 4, 7:28 PM MDTSpecial Weather StatementMSOMissoula32 min
Aug 5, 1:00 PM MDTSpecial Weather StatementMSOFlathead45 min
Aug 5, 3:59 PM MDTSpecial Weather StatementMSOLake26 min

Nearby

Special Weather Statements in Montana, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.